MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Vitreous Loss (2142); Capsular Bag Tear (2639); Foreign Body In Patient (2687)
Date of Event 07/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device identifiers were available; however, the micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection and functional testing, which consisted of flow, vacuum, surge, and cutter testing.There was no damage or device malfunction identified and the device met specifications and performed as intended.The surge testing with an artificial eye revealed the pressure drop was within specification.The surgeon believes the patient's ocular history (same event in fellow eye) likely caused or contributed to the event, but there were early comments from the surgeon potentially implicating the miloop and/or the micor as contributing factors.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).
 
Event or Problem Description
A patient with a dense cataract and weak zonules underwent cataract surgery in the right eye on (b)(6) 2024 where the miloop and micor lens fragmentation system were used to fragment and remove the cataractous lens fragments.The miloop was used to section the lens into 4 quadrants.The micor extractor was then used to remove 2 quadrants, after which time the presence of zonular dialysis became evident.The remaining 2 quarters of the cataractous lens descended posteriorly through a posterior capsular tear and into the vitreous cavity.The exact timing of the zonular/capsular tear is not known, but the surgeon stated the damage occurred during lens fragmentation and reported a post-occlusion surge during micor.Patient follow-up information was requested from the surgeon.Additional follow-up was provided by the surgeon on july 18, 2024, who reports the patient was doing well and there has been no sequelae and no adverse impact on vision.A retina specialist was available and intervened during the initial surgery; a pars plana vitrectomy was performed and the fallen lens fragments were removed from the vitreous.A different 3-piece intraocular lens model was implanted.At the patient's last visit on july 9, 2024, bcva improved to 20/50 (compared to 20/200 preoperatively).The patient had a relevant history of zonular weakness and a dropped nucleus during cataract surgery in the fellow eye.The patient has had multiple retinal procedures in both eyes by the same retina specialist who completed this case.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno 89521
7754731014
MDR Report Key19822648
Report Number3012123033-2024-00004
Device Sequence Number21006225
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-50621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2024
Initial Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MILOOP
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite